Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 82, NWS Jackson, KY

July 30, 2018Powell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 30, 2018, 7:09 PM EDT for Powell County, Kentucky. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2018, 7:09 PM EDT (23:09 UTC)
Expired
Jul 30, 2018, 7:45 PM EDT
In force
36 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Powell County, KY

The radar

The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:09 PM EDTTSTM WND DMG5 Wnw Stanton, KYREPORT OF A ROOF BLOWN OFF A HOUSE ON SHULER RD.
Jul 30, 7:09 PM EDTTSTM WND DMGClay City, KYTHREE TREES DOWN ON HIGHWAY 15 NEAR CLAY CITY.
Jul 30, 7:18 PM EDTTSTM WND DMG1 W Stanton, KYLARGE TREE DOWN AT STANTON CITY PARK.
Jul 30, 7:19 PM EDTTSTM WND DMG1 S Stanton, KYTREE DOWN ON CAUDILL DRIVE.
Jul 30, 7:19 PM EDTTSTM WND DMG1 S Stanton, KYTREE DOWN ON WALNUT LANE IN STANTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WUUS53 KJKL 302309
SVRJKL
KYC197-302345-
/O.NEW.KJKL.SV.W.0082.180730T2309Z-180730T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
709 PM EDT MON JUL 30 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Powell County in east central Kentucky...

* Until 745 PM EDT.

* At 708 PM EDT, a severe thunderstorm was located over Stanton,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Stanton, Clay City, Powell Valley, Bowen, Lombard, Slade,
  Waltersville, Virden, Nada, Vaughns Mill, Rosslyn and Natural
  Bridge S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3787 8370 3783 8366 3782 8364 3773 8370
      3775 8377 3776 8378 3781 8396 3784 8396
      3785 8397 3792 8394
TIME...MOT...LOC 2308Z 285DEG 19KT 3784 8389 

HAIL...<.75IN
WIND...60MPH
 
$$

KAS
3 follow-up statements
055 
WWUS53 KJKL 302324
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
724 PM EDT MON JUL 30 2018

KYC197-302345-
/O.CON.KJKL.SV.W.0082.000000T0000Z-180730T2345Z/
Powell KY-
724 PM EDT MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN POWELL COUNTY...

At 724 PM EDT, a severe thunderstorm was located over Bowen, or near
Stanton, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Stanton, Nada, Bowen, Rosslyn, Natural Bridge S.P., Lombard, Cat
Creek, Slade, Knowlton and Rogers Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3787 8370 3783 8367 3782 8365 3773 8371
      3775 8377 3776 8378 3778 8384 3779 8384
      3781 8388 3783 8389 3788 8384
TIME...MOT...LOC 2324Z 285DEG 19KT 3782 8378 

HAIL...<.75IN
WIND...60MPH
 
$$

KAS
400 
WWUS53 KJKL 302337
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
737 PM EDT MON JUL 30 2018

KYC197-302345-
/O.CON.KJKL.SV.W.0082.000000T0000Z-180730T2345Z/
Powell KY-
737 PM EDT MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN POWELL COUNTY...

At 736 PM EDT, a severe thunderstorm was located over Nada, or 7
miles southeast of Stanton, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Natural Bridge S.P., Lombard, Nada, Slade and Rogers Chapel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3785 8371 3782 8365 3773 8371 3775 8377
      3776 8378 3777 8381 3778 8381 3779 8380
      3782 8380 3784 8376
TIME...MOT...LOC 2336Z 288DEG 16KT 3780 8373 

HAIL...<.75IN
WIND...60MPH
 
$$

KAS
639 
WWUS53 KJKL 302345
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
745 PM EDT MON JUL 30 2018

KYC197-302354-
/O.EXP.KJKL.SV.W.0082.000000T0000Z-180730T2345Z/
Powell KY-
745 PM EDT MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL COUNTY
WILL EXPIRE AT 745 PM EDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.

LAT...LON 3785 8371 3782 8365 3773 8371 3775 8377
      3776 8378 3777 8381 3778 8381 3779 8380
      3782 8380 3784 8376
TIME...MOT...LOC 2344Z 285DEG 19KT 3779 8368 

$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:59 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 4:59 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
459 PM EDT Mon Jul 30 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 459 PM EDT MON JUL 30 2018

The latest surface map features broad low pressure located near
the mid-Mississippi Valley, with an inverted surface
trough/quasi-stationary front nosed in across southeastern
Kentucky. Scattered convection has been firing near this boundary
in the eastern portion of our forecast area. Aloft, an amplified
pattern remains in place, with a positively tilted trough aligned
from the Great Lakes down across the southern Plains, with
moisture recovering across the Mississippi Valley.

This trough will gradually become more meridional through the
short term, with the attendant surface low lifting north into the
Ohio Valley. This will bring more organized unsettled weather to
eastern Kentucky. For tonight, forcing remains modest, with the latest
higher resolution model guidance bringing convection in from the
west. Besides some isolated to scattered storms through dusk, some
of which could be on the strong side, the best POPs look like
they would be confined to our west and northwestern portions of
the area.

On Tuesday, the trough will draw closer, along with the passing
surface low just to our west. Expect most locations will see
showers and storms at some point during the day, so have gone with
categorical POPs. CAPE profiles should be a little more narrow,
given the higher moisture content of the air and weaker lapse
rates. As such, locally heavy rainfall will be a threat, although
storm motions will be on the quicker side, so it will take
multiple rounds or training to cause problems. The deeper
convection will gradually wind down into Tuesday night, with the
loss of heating; however, some forcing will still remain, so will
maintain at least good chance POPs through most of the night.

.LONG TERM...(Wednesday through Monday)
Issued at 459 PM EDT MON JUL 30 2018

No significant changes to the extended package. Solutions continue to
show decent agreement with mid/upper level features. Full latitude
trough will gradually weaken and fill by the end of the week as much
of its associated energy lifts out to the northeast. But some
lingering weak troughiness will remain in place across the
Mississippi and Lower Ohio Valley areas until a strengthening
Bermuda high manages to nose its way westward into the deep south by
late next weekend. Late in the period and just beyond ridging across
the south continues to retrograde to the west as northern stream
troughing attempts to slide back into the Great Lakes and Ohio
Valley.

Sensible weather will feature near normal to slightly cooler than
normal weather through the period, compliments of cloudy conditions
and the effects of rain. Cooler temps will be more predominant in
the first half of the period while warmer temperatures can be
expected during the latter half, as the Bermuda High (rebounding mid
level heights) has a bit more influence on our weather. PoPs will
run near to just above climatological norms. Generally looking at a
daily solid chance PoP with a strong diurnal flavor, with peak
activity occurring in the afternoon and tapering off during the
early evening time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 225 PM EDT MON JUL 30 2018

Scattered showers and thunderstorms will continue to develop
across the area through 00z. Have maintained VFR at the TAF sites
with VCTS mentioned, as it remains more likely for cells to avoid
a direct hit. The only the exception to this will be KSYM, as
short term model guidance has been supportive of a slightly more
organized line of convection affecting this area between 00 and
03z. MVFR or worse conditions can be expected in any passing
showers or storms. A lull in activity is expected late this
evening, before the threat of lower ceilings/visibilities and
additional more organized convection moves in early Tuesday
morning. Shower and storm activity then looks to remain more
numerous in areal coverage through the remaining forecast period.
Winds will average around 5 kts or less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GEOGERIAN
LONG TERM...RAY
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 30, 4:27 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
427 PM EDT Mon Jul 30 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
427 PM EDT Mon Jul 30 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon and Tonight.

Thunderstorms are possible late this afternoon and tonight with a
potential for localized heavy rain. A few of the stronger storms
could also produce gusty winds and small hail late this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible at times Tuesday through Sunday,
mainly during the afternoon and evening hours. Locally heavy
rainfall will be possible Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

RAY/GEOGERIAN

In the hours before

Special weather statement, Jul 30, 4:02 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
402 PM EDT MON JUL 30 2018

KYZ107-109-110-302045-
Floyd-Johnson-Magoffin-
402 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JOHNSON...NORTHWESTERN
FLOYD AND EAST CENTRAL MAGOFFIN COUNTIES...

At 401 PM EDT, a strong thunderstorm was located over Gypsy, or 7
miles southeast of Salyersville, moving northeast at 20 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Paintsville, Prestonsburg, Oaklawn Estates, East Point, Fitz, Ivyton,
Dobson, Thealka, Swampton, Collista, West Van Lear, Denver, Buffalo,
Swamp Branch, Hagerhill, Riceville, Barnetts Creek, Auxier, Odds and
Gapville.

LAT...LON 3762 8297 3766 8304 3789 8288 3774 8266
TIME...MOT...LOC 2001Z 226DEG 18KT 3766 8297

RAY
Special weather statement, Jul 30, 4:21 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT MON JUL 30 2018

KYZ109-112-302045-
Breathitt-Magoffin-
421 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREATHITT AND WEST
CENTRAL MAGOFFIN COUNTIES...

At 420 PM EDT, a strong thunderstorm was located over Portsmouth, or
near Quicksand, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jackson, Sikes, Rousseau, Bays, Puncheon, Mountain Valley, Guage,
Smith Branch, Cornelia, Noctor, Foraker, Camp Lewis, Dumont,
Wilstacy, Dale, Haginsville, Seiltz, Quicksand, Eugene and Stevenson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3765 8310 3748 8331 3751 8338 3763 8332
      3768 8327 3768 8326 3770 8325 3770 8311
TIME...MOT...LOC 2020Z 222DEG 24KT 3754 8331

KAS
Special weather statement, Jul 30, 4:39 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
439 PM EDT MON JUL 30 2018

KYZ108-111-302115-
Lee-Wolfe-
439 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LEE AND SOUTH
CENTRAL WOLFE COUNTIES...

At 439 PM EDT, a strong thunderstorm was located over Fillmore, or 7
miles east of Beattyville, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Canyon Falls, Tallega, Flat, Athol, Lane, Williba, Fillmore, Pence,
Bethany, Mary and Monica.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3765 8344 3763 8346 3762 8349 3764 8350
      3764 8352 3754 8357 3756 8363 3766 8356
      3769 8352
TIME...MOT...LOC 2039Z 227DEG 13KT 3759 8356

KAS
Special weather statement, Jul 30, 4:51 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
451 PM EDT MON JUL 30 2018

KYZ109-112-302115-
Breathitt-Magoffin-
451 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREATHITT AND WEST
CENTRAL MAGOFFIN COUNTIES...

At 451 PM EDT, a strong thunderstorm was located over Bays, or 8
miles northeast of Jackson, moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Foraker, Camp Lewis, Rousseau, Bays, Dale, Puncheon, Seiltz, Eugene,
Mountain Valley, Guage and Cornelia.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3767 8308 3758 8318 3761 8333 3768 8329
      3767 8326 3770 8325 3771 8326 3772 8326
TIME...MOT...LOC 2051Z 209DEG 9KT 3763 8326

KAS
Special weather statement, Jul 30, 6:47 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
647 PM EDT MON JUL 30 2018

KYZ050-059-302315-
Montgomery-Powell-
647 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN POWELL AND SOUTH
CENTRAL MONTGOMERY COUNTIES...

At 647 PM EDT, a strong thunderstorm was located near Westbend, or 9
miles west of Stanton, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clay City, Waltersville, Westbend, Virden and Powell Valley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3795 8386 3782 8389 3784 8396 3785 8396
      3785 8402 3787 8403 3787 8402 3786 8402
      3790 8399 3792 8399 3793 8397 3797 8398
TIME...MOT...LOC 2247Z 285DEG 15KT 3789 8403

KAS
Special weather statement, Jul 30, 7:02 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
702 PM EDT MON JUL 30 2018

KYZ059-302330-
Powell-
702 PM EDT MON JUL 30 2018

...A STRONG THUNDERSTORM WILL AFFECT POWELL COUNTY...

At 701 PM EDT, a strong thunderstorm was located over Clay City, or
near Stanton, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Stanton, Clay City, Westbend, Powell Valley, Bowen, Lombard,
Waltersville, Virden, Vaughns Mill, Rosslyn, Cat Creek, Knowlton and
Rogers Chapel.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3787 8371 3776 8374 3781 8397 3784 8396
      3784 8398 3785 8399 3786 8399 3793 8398
      3793 8397
TIME...MOT...LOC 2301Z 285DEG 19KT 3785 8393

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:25 AM EDTSpecial Weather StatementJKLMartin35 min
Jul 30, 2:45 PM EDTSpecial Weather StatementJKLBreathitt30 min
Jul 30, 3:36 PM EDTSpecial Weather StatementJKLBreathitt24 min
Jul 30, 3:38 PM EDTSpecial Weather StatementJKLMagoffin37 min
Jul 30, 4:02 PM EDTSpecial Weather StatementJKLBreathitt28 min
Jul 30, 4:21 PM EDTSpecial Weather StatementJKLBreathitt24 min
Jul 30, 4:25 PM EDTAreal Flood AdvisoryJKLBreathitt3 hr
Jul 30, 4:39 PM EDTSpecial Weather StatementJKLWolfe36 min
Jul 30, 4:51 PM EDTSpecial Weather StatementJKLMagoffin24 min
Jul 30, 6:47 PM EDTSpecial Weather StatementJKLPowell28 min
Jul 30, 7:02 PM EDTSpecial Weather StatementJKLPowell28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.